A. V. Mironenko. Uniform approximation by perfect splines ... P. 206-213.

The problem of uniform approximation of a continuous function on a closed interval is considered. In the case of approximation by the class W(n) of functions whose nth derivative is bounded by 1 almost everywhere, a criterion for a best approximation element is known. This criterion, in particular, requires that the approximating function coincide on some subinterval with a perfect spline of degree n with finitely many knots. Since perfect splines belong to the class W(n), we study the following restriction of the problem: a continuous function is approximated by the set of perfect splines with an arbitrary finite number of knots. We establish the existence of a perfect spline that is a best approximation element both in W(n) and in this set. This means that the values of best approximation in the problems are equal. We also show that the best approximation elements in this set satisfy a criterion similar to the criterion of best approximation in W(n). The set of perfect splines is shown to be everywhere dense in W(n).

Keywords: uniform approximation, functions with bounded derivative, perfect splines.

The paper was received by the Editorial Office on May 10, 2017.

Aleksandr Vasil’evich Mironenko, Cand. Phys.-Math. Sci., Krasovskii Institute of Mathematics and Mechanics, Ural Branch of the Russian Academy of Sciences, Yekaterinburg, 620990 Russia, e-mail: a_mironenko@mail.ru


1.   Natanson I.P. Constructive function theory. Vol. I. Uniform approximation. New York, Frederick Ungar Publishing Co., 1964, 232 p. Original Russian text published in Konstruktivnaya teoriya funktsii. Moscow, Leningrad, Gos. Izd-vo Tekhn.-Teoret. Literatury, 1949, 688 p.

2.   Mironenko A.V. Uniform approximation by the class of functions with bounded derivative. Math. Notes, 2003, vol. 74, no. 5, pp. 656–670. doi: 10.1023/B:MATN.0000008998.41243.75 .

3.   Kornejchuk N.P. The best uniform approximation on certain classes of continuous functions. Sov. Math., Dokl., 1961, vol. 2, pp. 1254–1257.

4.   Korneichuk N.P. On the best approximation of continuous functions. Izv. Akad. Nauk SSSR. Ser. Mat., 1963, vol. 27, no. 1, pp. 29–44 (in Russian).

5.   Sattes U. Beste Approximation durch glatte Funktionen und Andwendungen in der intermediЈaren Approximation, Dissertation, UniversitЈat Erlangen-NЈurnberg, 1980.

6.   Sattes U. Best Chebyshev approximation by smooth functions, Quantitative Approximation, Proc. Internat. Symposium, eds. R.A. Devore and K. Scherer (Bonn, 1979), New York, Acad. Press, 1980,pp. 279–289.

7.   Brown A.L. Best approximation by smooth functions and related problems, Parametric optimization and approximation, Proc. Conf. Held at the Mathematisches Forschungsinstitut (Oberwolfach, 1983),Internat. Schriftenreihe. Numer. Math., 72, Basel, BirkhЈauser, 1985, pp. 70–82.

8.   Oram J.A. Best Approximation by Periodic Smooth Functions. Journal of Approximation Theory, 1998, vol. 92, no. 1, pp. 128–166. doi: 10.1006/jath.1997.3098 .

9.    de Boor C. A remark concerning perfect splines. Bull. Amer. Math. Soc., 1974, vol. 80, no. 4, pp. 724–727.

10.   Goodman T.N.T., Lee  S.L. Another extremal property of perfect splines, Proc. Amer. Math. Soc., 1978, vol. 70, no. 2, pp. 129–135. doi: 10.1090/S0002-9939-1978-0481760-9 .